Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 127, NWS Lincoln, IL

July 10, 20174 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 10, 2017, 8:44 PM CDT for 4 counties in Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2017, 8:44 PM CDT (01:44 UTC)
Expired
Jul 10, 2017, 9:30 PM CDT
In force
46 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties DeWitt County, IL, Macon County, IL, Moultrie County, IL, Piatt County, IL

The radar

The Lincoln radar (KILX), 50 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 3:58 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.7 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2755 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
1.0
Supercell composite
14.2

Open this sounding in Storm Lab

The text

As transmitted.

724 
WUUS53 KILX 110144
SVRILX
ILC039-115-139-147-110230-
/O.NEW.KILX.SV.W.0127.170711T0144Z-170711T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
844 PM CDT MON JUL 10 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Moultrie County in central Illinois...
  Piatt County in central Illinois...
  Southeastern De Witt County in central Illinois...
  Macon County in central Illinois...

* Until 930 PM CDT

* At 843 PM CDT, severe thunderstorms were located along a line
  extending from near Weldon to near Harristown to Niantic, moving
  southeast at 55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Decatur, Clinton, Monticello, Sullivan, Mount Zion, Forsyth,
  Arthur, Maroa, Bement, Cerro Gordo, Harristown, Bethany, Long
  Creek, Warrensburg, Lovington, Argenta, Oreana, Niantic, Dalton
  City and Hammond.

This includes Interstate 72 between mile markers 126 and 173.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds. People outside should move 
immediately to shelter inside a strong building. Stay away from 
windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 3959 8849 3958 8862 3983 8921 3991 8921
      3992 8920 3992 8915 3997 8915 4021 8887
      4012 8846
TIME...MOT...LOC 0143Z 289DEG 49KT 4013 8884 3988 8911 3987 8920 

HAIL...<.75IN
WIND...60MPH
 
$$

Geelhart
2 follow-up statements
931 
WWUS53 KILX 110205
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
905 PM CDT MON JUL 10 2017

ILC039-110215-
/O.CAN.KILX.SV.W.0127.000000T0000Z-170711T0230Z/
De Witt-
905 PM CDT MON JUL 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DE WITT COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
central Illinois.

LAT...LON 3959 8849 3958 8862 3981 8915 3997 8915
      4005 8893 4005 8847
TIME...MOT...LOC 0205Z 304DEG 30KT 4003 8868 3978 8895 3977 8904 

$$

ILC115-139-147-110230-
/O.CON.KILX.SV.W.0127.000000T0000Z-170711T0230Z/
Moultrie-Piatt-Macon-
905 PM CDT MON JUL 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR MOULTRIE...SOUTHERN PIATT AND MACON COUNTIES...

At 905 PM CDT, severe thunderstorms were located along a line
extending from near Monticello to near Mount Zion to near Macon,
moving southeast at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Decatur, Monticello, Sullivan, Mount Zion, Forsyth, Maroa, Bement,
Cerro Gordo, Harristown, Bethany, Long Creek, Warrensburg, Lovington,
Argenta, Oreana, Dalton City, Hammond, Oakley, Cisco and Lake City.

This includes Interstate 72 between mile markers 129 and 165.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3959 8849 3958 8862 3981 8915 3997 8915
      4005 8893 4005 8847
TIME...MOT...LOC 0205Z 304DEG 30KT 4003 8868 3978 8895 3977 8904 

HAIL...<.75IN
WIND...60MPH
 
$$

Geelhart
425 
WWUS53 KILX 110225
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
925 PM CDT MON JUL 10 2017

ILC115-139-147-110235-
/O.EXP.KILX.SV.W.0127.000000T0000Z-170711T0230Z/
Moultrie-Piatt-Macon-
925 PM CDT MON JUL 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR MOULTRIE...SOUTHERN PIATT AND
MACON COUNTIES WILL EXPIRE AT 930 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
central Illinois.

LAT...LON 3959 8849 3958 8862 3981 8915 3997 8915
      4005 8893 4005 8847
TIME...MOT...LOC 0225Z 289DEG 49KT 3994 8835 3969 8862 3968 8871 

$$

Geelhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 7:03 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 10, 7:03 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
703 PM CDT Mon Jul 10 2017

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 318 PM CDT Mon Jul 10 2017

Clearing across central IL this afternoon is taking place as the
remnants of last night's thunderstorm complex have moved east of the
area in to Indiana. Return of south-southwesterly winds have allowed
temperatures to rise into the upper 80s at most locations with a few
readings over 90 degrees, while dewpoints in the low to mid 70s are
predominant. Strong instability of 2000-3500 J/kg has built across
the area as a result, and sfc-6 km bulk shear 35-45 kt, combined
with an approaching shortwave and cold front from the north should
be able to initiate strong to potentially severe thunderstorms later
this afternoon especially in the I-74 corridor northward. This
activity should sink southward overnight, although weakening with
the upper level forcing moving east and instability decreasing. The
frontal boundary stalled out over central IL should keep a chance
for thunderstorms going over much of the area Tuesday. Southern
portions of the area may see highs over 90 with heat index around
100, but areas north of the front a less hot with upper 80s/upper
90s heat index.

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 318 PM CDT Mon Jul 10 2017

The warmest day of the week should be Wednesday as the frontal
boundary lifts well north of the area resulting in high temps in the
low to mid 90s across the area, with heat index around 100 with
perhaps a few spots of 105. Dry conditions look to occur much of the
day before chances of thunderstorms develop in the evening through
Thursday as a wave moving through the Great Lakes region pushing the
front back through central IL. SPC has a marginal risk for severe
thunderstorms from around I-74 northward with this feature. This
should also result in slightly cooler temperatures by Thursday. As
the front gradually shifts southward into the weekend, the focus for
thunderstorm chances should shift south of the area by Saturday
morning, and temperatures should remain slightly cooler with highs
mainly upper 80s into Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 658 PM CDT Mon Jul 10 2017

A band of thunderstorms north of a Rushville to Bloomington line
was tracking slowly south this evening and will affect the PIA and
BMI TAF sites in the immediate future with strong gusty winds and
hail. Still a question as to how far south these storms will get
later this evening as models suggest a gradual weakening of the
storms, but brief MVFR or IFR cigs possible with the stronger
cells will be possible. Outside any storms, we look for mainly
VFR conditions although there is the potential for some fog
by Tuesday morning in the areas that see the rainfall tonight.
We expect some cumulus to reform tomorrow with mainly scattered
coverage with bases of 3500 to 4500 feet expected. Winds tonight
will be light southwesterly and then west southwest winds expected
on Tuesday at 10 kts or less.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...37
LONG TERM...37
AVIATION...Smith
Hazardous weather outlook, Jul 10, 3:08 PM CDT, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
308 PM CDT Mon Jul 10 2017

ILZ027>031-036>038-043>046-111100-
Champaign-De Witt-Fulton-Knox-Marshall-McLean-Peoria-Piatt-Stark-
Tazewell-Vermilion-Woodford-
308 PM CDT Mon Jul 10 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

There is a slight chance of severe thunderstorms with large hail
and damaging winds a risk, along with frequent lightning and heavy
rains.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Thunderstorm chances will continue from Tuesday through Thursday
evening. There is a marginal risk of severe storms from Tuesday
through Wednesday night with hail and gusty winds a risk along
with frequent lightning and heavy rains. Isolated thunderstorms
are possible late Saturday afternoon into Saturday night.

High temperatures and humidity from this afternoon through
Wednesday will result in afternoon heat indices in the upper 90s
to around 100 degrees, with Wednesday being the hottest day. These
temperatures will be very dependent on the evolution of several
storm systems that may alter cloud cover in the afternoon hours.
Use caution when planning any outdoor activities through mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed again late this afternoon and
evening.

ILZ040>042-047>057-061>063-111100-
Cass-Christian-Clark-Coles-Cumberland-Douglas-Edgar-Logan-Macon-
Mason-Menard-Morgan-Moultrie-Sangamon-Schuyler-Scott-Shelby-
308 PM CDT Mon Jul 10 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

There is a marginal risk of severe storms with hail and gusty
winds possible along with frequent lightning and locally heavy
rains.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Thunderstorm chances will continue from Tuesday through Thursday
night as the frontal system continues to sag south in the area.
There is a marginal risk of severe storms Tuesday afternoon into
Tuesday night with hail and gusty winds possible. Isolated
thunderstorms are also possible Saturday night.

High temperatures and humidity from this afternoon through
Wednesday will result in afternoon heat indices in the upper 90s
and lower 100s, with Wednesday being the hottest day. These
temperatures will be very dependent on the evolution of several
storm systems that may alter cloud cover in the afternoon hours.
Use caution when planning any outdoor activities through mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed again late this afternoon and
evening.

ILZ066>068-071>073-111100-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
308 PM CDT Mon Jul 10 2017

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible this evening and tonight. Any
storms that develop are not expected to be severe, though
frequent lightning and locally heavy rains will be a risk.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Thunderstorm chances will continue from Tuesday through Friday
morning as a frontal boundary sag south into the area. There is a
marginal risk that some of these storms Tuesday and Tuesday night
could become severe with hail up to 1 inch and winds up to 60 mph.
Isolated thunderstorms are also possible during Saturday night.

High temperatures and humidity from this afternoon through
Thursday will result in afternoon heat indices in the upper 90s
and lower 100s, with Wednesday being the hottest day. These
temperatures will be very dependent on the evolution of several
storm systems that may alter cloud cover in the afternoon hours.
Use caution when planning any outdoor activities through mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

HJS

In the hours before

Local storm report, Jul 10, 7:37 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
737 PM CDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TORNADO          2 S PRINCEVILLE         40.90N 89.76W
07/10/2017                   PEORIA             IL   TRAINED SPOTTER

            BRIEFLY TOUCHED DOWN IN FIELD. LARGE ROTATING WALL CLOUD
            BECOMING RAIN WRAPPED. CORRECTED TIME.

0545 PM     FUNNEL CLOUD     NW LAURA                40.92N 89.92W
07/10/2017                   PEORIA             IL   TRAINED SPOTTER

0621 PM     HAIL             BRIMFIELD               40.84N 89.88W
07/10/2017  M1.00 INCH       PEORIA             IL   EMERGENCY MNGR

0638 PM     HAIL             3 SE BRIMFIELD          40.81N 89.84W
07/10/2017  M1.00 INCH       PEORIA             IL   NWS EMPLOYEE

0654 PM     HAIL             HANNA CITY              40.69N 89.79W
07/10/2017  M1.75 INCH       PEORIA             IL   EMERGENCY MNGR

0657 PM     TSTM WND GST     HANNA CITY              40.69N 89.79W
07/10/2017  E70.00 MPH       PEORIA             IL   EMERGENCY MNGR

0702 PM     HAIL             4 E HANNA CITY          40.69N 89.72W
07/10/2017  M1.00 INCH       PEORIA             IL   MESONET

0709 PM     HAIL             3 S HANNA CITY          40.65N 89.79W
07/10/2017  M1.00 INCH       PEORIA             IL   MESONET

0720 PM     HAIL             3 N FAIRVIEW            40.69N 90.19W
07/10/2017  M1.75 INCH       FULTON             IL   PUBLIC

            RELAYED BY EMA

0722 PM     HEAVY RAIN       PEORIA INTERNATIONAL AI 40.67N 89.68W
07/10/2017  M1.32 INCH       PEORIA             IL   ASOS

            RAIN FELL IN 25 MINUTES

0727 PM     HAIL             2 WSW FARMINGTON        40.71N 90.04W
07/10/2017  M1.75 INCH       FULTON             IL   EMERGENCY MNGR

&&

25
Local storm report, Jul 10, 7:54 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
754 PM CDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             PEKIN                   40.57N 89.63W
07/10/2017  M1.00 INCH       TAZEWELL           IL   PUBLIC

0715 PM     HAIL             5 E LONDON MILLS        40.71N 90.17W
07/10/2017  M1.50 INCH       FULTON             IL   TRAINED SPOTTER

0720 PM     HAIL             FAIRVIEW                40.65N 90.19W
07/10/2017  M2.50 INCH       FULTON             IL   PUBLIC

            RELAYED BY EMA. TIME ESTIMATED.

&&

25
Local storm report, Jul 10, 8:02 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
802 PM CDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       MORTON                  40.61N 89.47W
07/10/2017  M2.25 INCH       TAZEWELL           IL   TRAINED SPOTTER

&&

37
Local storm report, Jul 10, 8:17 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
817 PM CDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     TSTM WND GST     2 E LINCOLN             40.15N 89.33W
07/10/2017  M62 MPH          LOGAN              IL   NWS EMPLOYEE

            AT WFO ILX

0814 PM     TSTM WND DMG     LINCOLN                 40.15N 89.37W
07/10/2017                   LOGAN              IL   EMERGENCY MNGR

            NUMEROUS POWER LINES AND POLES DOWN IN TOWN

&&

25
Local storm report, Jul 10, 8:20 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
820 PM CDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       MORTON                  40.61N 89.47W
07/10/2017  M2.60 INCH       TAZEWELL           IL   CO-OP OBSERVER

            FELL IN 1.5 HOURS

&&

25
Local storm report, Jul 10, 8:44 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
844 PM CDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TSTM WND DMG     SOUTH PEKIN             40.50N 89.65W
07/10/2017                   TAZEWELL           IL   EMERGENCY MNGR

            2 FOOT DIAMETER TREE FELL ON CAR

0835 PM     TSTM WND GST     2 E LINCOLN             40.15N 89.33W
07/10/2017  M59 MPH          LOGAN              IL   AWOS

&&

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:12 PM CDTSevere Thunderstorm WarningILXFulton, Mason, Peoria, Tazewell48 min
Jul 10, 7:29 PM CDTSevere Thunderstorm WarningILXTazewell46 min
Jul 10, 7:56 PM CDTAreal Flood AdvisoryILXFulton3 hr
Jul 10, 7:58 PM CDTSevere Thunderstorm WarningILXFulton32 min
Jul 10, 8:02 PM CDTSevere Thunderstorm WarningILXDeWitt, Logan, McLean, Macon, Tazewell43 min
Jul 10, 8:19 PM CDTTornado WarningILXFulton26 min
Jul 10, 8:45 PM CDTTornado WarningILXFulton18 min
Jul 10, 8:48 PM CDTFlash Flood WarningILXFulton3 hr
Jul 10, 9:50 PM CDTSpecial Weather StatementILXSangamon40 min
Jul 10, 10:02 PM CDTSevere Thunderstorm WarningILXSangamon31 min
Jul 10, 10:14 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon46 min
Jul 10, 10:41 PM CDTSevere Thunderstorm WarningILXChristian, Shelby31 min
Jul 11, 7:31 AM CDTSpecial Weather StatementILXFulton, Knox, Mason, Peoria, Schuyler, Stark74 min
Jul 11, 8:16 AM CDTSpecial Weather StatementILXLogan, Marshall, Menard, Tazewell, Woodford44 min
Jul 11, 8:38 AM CDTSevere Thunderstorm WarningILXMarshall, Woodford37 min
Jul 11, 8:54 AM CDTSevere Thunderstorm WarningILXDeWitt, Logan, McLean, Macon51 min
Jul 11, 9:33 AM CDTSevere Thunderstorm WarningILXChampaign, Coles, DeWitt, Douglas, Macon, Moultrie and 1 more57 min
Jul 11, 10:06 AM CDTSevere Thunderstorm WarningILXChampaign, Vermilion39 min
Jul 11, 10:21 AM CDTSpecial Weather StatementILXEdgar39 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.